Montana, 2013High Wind in Montana, April 29 to 30, 2013
April 29 to 30, 2013 · NWS GGW · 2 events in 2 counties and zones
A tight pressure gradient funneled dangerously strong winds from north central Montana through eastern Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient funneled dangerously strong winds from north central Montana through eastern Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 29, 1:50 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 29, 1:50 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT MON APR 29 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
ACTIVE WEATHER DAY CONTINUES ACROSS NORTHEAST MONTANA. A FRONTAL
SYSTEM PASSING THROUGH THE CWA IS BEGINNING TO INITIATE CONVECTIVE
SHOWERS AND STORMS WHICH ARE PUSHING FROM NORTHWEST TO SOUTHEAST.
SOME OF THESE STORMS WILL ASSIST IN BRINGING DOWN VERY STRONG
BURSTS OF WIND FROM ALOFT DOWN TO THE SURFACE. IN
ADDITION...LATEST NAM AND GFS CONTINUE TO SHOW 40-45 KT WIND
SPEEDS AT 850MB BETWEEN ABOUT 00Z AND 06Z THIS EVENING. THIS IS
WHEN THE STRONGEST WINDS CAN BE EXPECTED ACROSS THE CWA. GIVEN
WELL MIXED BOUNDARY LAYER DEVELOPING...GOOD LAPSE RATES...AND CAA
THIS EVENING...MANY LOCATIONS SHOULD CONTINUE TO SEE WINDS
INCREASING THROUGH THE REST OF THE AFTERNOON AND EVENING. WILL
LEAVE THE HIGH WIND WARNING AND LAKE WIND ADVISORY AS IS GIVEN
THESE ARGUMENTS. STILL FEEL LIKE THE STRONGEST WINDS ARE YET TO
COME. LATER TONIGHT THE WINDS WILL BEGIN TO DIMINISH...BUT IT WILL
REMAIN BREEZY THROUGH THE OVERNIGHT.
TUESDAY THROUGH WEDNESDAY...UPPER TROUGH EXPECTED TO LINGER OVER
THE REGION...SO KEPT SLIGHT CHANCE POPS IN THE GRIDS WITH A CHANCE
OF SHOWER ACTIVITY. TEMPERATURES ALSO WILL BE BELOW AVERAGE GIVEN
LOWERING THICKNESSES. BY WEDNESDAY THE TROUGH AXIS SWINGS
THROUGH...RESULTING IN DRIER CONDITIONS AND MODESTLY HIGHER
TEMPERATURES. HOWEVER...AFTERNOON HIGHS WILL REMAIN BELOW SEASONAL
NORMALS. MALIAWCO
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
AS DISCUSSED BELOW THE FORECAST MODELS CONTINUE TO STRUGGLE
THROUGHOUT THE EXTENDED FORECAST...THUS CONFIDENCE REMAINS SHAKY.
ONLY TWEAKS MADE WERE TO RAISE POPS FOR FRIDAY INTO FRIDAY NIGHT
AS ALL OF THE MAJOR MODELS DEPICT A DISTURBANCE IN A NORTHWEST
FLOW ALOFT CROSSING OUR WESTERN ZONES. ALSO TRENDED POPS TOWARD
CLIMATOLOGY FOR MONDAY AND MONDAY NIGHT AS THE OFTEN BETTER
PERFORMING ECMWF AND THE GEM CONTINUE TO SHOW A LARGE LOW PRESSURE
SYSTEM IMPACTING THE AREA WHILE THE GFS AND DGEX ARE WARM AND
RIDGY. GIVEN THE LARGE SPREAD AND TOTAL LACK OF CONFIDENCE FELT
CLIMO WAS THE WAY TO GO. GILCHRIST
PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST HAS A MUCH
BELOW CONFIDENCE FORECAST... ESPECIALLY FOR NEXT WEEKEND INTO A
WEEK FROM TODAY.
MODEL SPREADS AND TRENDS ARE ALL OVER THE PLACE FOR NORTHEAST
MONTANA WHICH LEADS TO THE BELOW NORMAL CONFIDENCE FORECAST. THE
MAIN CULPRIT IS A DEVELOPING CUT OFF LOW OVER THE MID
MISSISSIPPI RIVER VALLEY THAT THE GFS AND EC HANDLE IN VERY
DIFFERENT WAYS FOR THE EXTENDED. UPPER LOWS ARE UNPREDICTABLE ON
MOVEMENT AND CAN LEAD TO MANY DIFFERENT OUTCOMES FOR THE LATER PERIODS.
THEREFORE KEPT POPS FAIRLY LOW THROUGH THE PERIOD WITH ONLY SOME
SHOWERS FOR FRIDAY NIGHT AND SATURDAY AS BOTH MODELS TRY TO
DEVELOP A CENTRAL MONTANA LEE TROUGH.
TEMPERATURES HELD THEM AROUND TO SLIGHTLY BELOW NORMAL...HOWEVER
THE ENVELOPE OF POSSIBILITIES RANGES VASTLY. EXAMPLE ON MONDAY MORNING
THE RANGE OF LOWS IN THE MODELS FOR GLASGOW RUN FROM 31 DEGREES TO
54 FOR A MORNING LOW AND HIGHS 44 TO 74 THAT AFTERNOON. PROTON
&&
.AVIATION...
MAINLY VFR TODAY INTO LATE TONIGHT. SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER NORTHEAST MONTANA THROUGH THE
AFTERNOON HOURS....POSSIBLY LOWERING CONDITIONS BRIEFLY TO MVFR.
AN MVFR STRATUS DECK WILL PUSH INTO THE REGION OUT OF CANADA LATE
TONIGHT INTO TUESDAY MORNING....BEFORE LIFTING AFTER 15Z.
STRONG GUSTY WESTERLY WINDS WILL CONTINUE INTO THIS EVENING...BEFORE
GOING MORE NORTHWESTERLY BEHIND A COLD FRONT LATE TONIGHT. WINDS ARE
EXPECTED TO REMAIN FAIRLY STRONG OVERNIGHT INTO TUESDAY...I.E.
GREATER THAN 20KTS OR SO. GILCHRIST
&&
.FIRE WEATHER...
STRONG GUSTY WINDS WILL CONTINUE INTO THE EVENING HOURS AS RELATIVE
HUMIDITY HOVERS IN THE UPPER TEENS TO 20%S. A COLD FRONT WILL
SWEEP THROUGH LATE TONIGHT...COOLING TEMPS AND TURNING WINDS TO
THE NORTHWEST. WITH THE COOLER TEMPS HUMIDITY WILL RISE ENDING THE
CRITICAL CONDITIONS. GUSTY NORTHWEST WINDS ARE EXPECTED TO
CONTINUE INTO TUESDAY...BUT HUMIDITY WILL BE HIGHER.
&&
.HYDROLOGY...
AS THE SPRING THAW CONTINUES...CREEKS AND STREAMS IN FAR NORTHEAST
MONTANA WILL CONTINUE TO RUN HIGH. THE POPLAR RIVER...THE EAST
FORK OF THE POPLAR RIVER AND BIG MUDDY CREEK WILL MAINTAIN HIGHER
WATER LEVELS INTO EARLY MAY AS THE REMAINING SNOW OVER SOUTHERN
SASKATCHEWAN MELTS. MINOR SMALL STREAM AND LOW LAND FLOODING WILL
BE POSSIBLE.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR CENTRAL AND
SOUTHEAST PHILLIPS...PETROLEUM...GARFIELD...SOUTHWEST PHILLIPS.
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR
MTZ120-122-134>137.
LAKE WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FORT PECK LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 29, 1:45 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT MON APR 29 2013
MTZ018>020-024>027-059-061-062-300600-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
245 PM MDT MON APR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FRONTAL SYSTEM WILL CONTINUE TO PUSH THROUGH THE AREA THIS EVENING
BRINGING A PERIOD OF STRONG WINDS. SUSTAINED WEST TO NORTHWEST
WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH
THIS EVENING. THE WINDS SHOULD BEGIN TO DIMINISH AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-021-022-060-300600-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
SOUTHWEST PHILLIPS-
245 PM MDT MON APR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING
AS A FRONTAL SYSTEM PUSHES THROUGH THE AREA. WEST TO NORTHWEST
WIND SPEEDS OF TO 35 TO 45 MPH ARE EXPECTED WITH GUSTS AS HIGH AS
60 MPH. THE WINDS WILL BEGIN TO DIMINISH AFTER MIDNIGHT. THUS...A
HIGH WIND WARNING REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ017-023-300600-
CENTRAL AND SOUTHERN VALLEY-MCCONE-
245 PM MDT MON APR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING AS
A FRONTAL SYSTEM PUSHES THROUGH THE REGION. WEST TO NORTHWEST WINDS
OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED. THE WINDS WILL
BEGIN TO DIMINISH AFTER MIDNIGHT. A LAKE WIND ADVISORY REMAINS IN
EFFECT THROUGH MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 29, 2:17 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
317 PM MDT MON APR 29 2013
MTZ016-017-059-061-292215-
PHILLIPS-VALLEY-
317 PM MDT MON APR 29 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 415 PM MDT.
AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF SACO...MOVING EAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
SACO...
HINSDALE...
THE MALTA AIRPORT REPORTED A 53 MPH WIND GUST AT 255 PM FROM THIS
STORM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4899 10640 4825 10648 4838 10780 4900 10787
TIME...MOT...LOC 2116Z 265DEG 40KT 4854 10756
GFF
WEATHER.GOV/GLASGOW
Local storm report, Apr 29, 2:55 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
355 PM MDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST 3 NNW HINSDALE 48.43N 107.10W
04/29/2013 E60 MPH VALLEY MT TRAINED SPOTTER
&&
GILCHRISTHigh Wind, Central and Se Phillips
- When
- April 29, 3:12 PM MST to April 30, 12:05 AM MST
- Where
- Central and Se Phillips forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
The Malta South US-191 DOT site measured wind gusts of 58 and 65 mph during the mid afternoon hours. Sustained wind speeds near and above 40 mph were common during the mid to late afternoon and evening to late night hours.
High Wind, Central and Southern Valley
- When
- April 29, 5:45 PM MST to 6:45 PM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
The King Coulee RAWS site measured a 60 mph wind gust sometime during this 1-hour period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Indiana, April 29, 20131 death · 1 event
- Hail in Iowa, April 29, 2013$133,000 · 2 in hail · 16 events
- Damaging Wind in Texas, April 29, 2013$200,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Texas, April 29, 20133 injured · $3,000 · 1.75 in hail · 16 events
- Hail in Iowa, April 29, 2013$30,000 · 1.75 in hail · 14 events
- High Wind in Wyoming, April 29, 20131 injured · $25,000 · 71 kt wind · 1 event
- Damaging Winds in Georgia, April 29, 2013$25,000 · 65 kt wind · 3 events
- Dense Fog in Illinois, April 29, 201319 events
- Hail in Iowa, April 29, 20132.5 in hail · 17 events
- Dense Fog in Missouri, April 29, 201311 events
- Tornadoes and Flash Flooding in Texas, April 29, 2013$5,000 · EF0 · 10 events
- High Wind in Wyoming, April 29, 201353 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448579, 448589.